Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 15, 2021, 5:41 PM CDT for Wilson County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 15, 2021, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
County Wilson County, KS
The radar
The Tulsa radar (KINX), 153 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
296 WWUS83 KICT 152241 SPSICT Special Weather Statement National Weather Service Wichita KS 541 PM CDT Thu Jul 15 2021 KSZ095-096-152345- Wilson KS-Neosho KS- 541 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Wilson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... * Until 645 PM CDT. * At 539 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Altoona, or 6 miles east of Fredonia...moving east at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Thayer, Altoona, Benedict, Earlton and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3745 9577 3764 9577 3773 9537 3749 9537 TIME...MOT...LOC 2240Z 254DEG 13KT 3756 9572 $$ KETCHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:44 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 15, 2:44 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 244 PM CDT Thu Jul 15 2021 .SHORT TERM...(This evening through Sunday night) Issued at 237 PM CDT Thu Jul 15 2021 BOTTOM LINE UP FRONT: A risk of thunderstorms will continue through the weekend, some with flooding and strong wind gusts. Confidence in thunderstorms is highest today, with lower confidence on location and magnitude Friday - Sunday. Stay tuned for daily updates on where the greatest risk of storms, flooding, and marginally severe weather will be. DISCUSSION Somewhat of a complicated forecast through the weekend, but I'll try to cover the potential scenarios as best as possible below... Early this afternoon, a SFC low was located near Dodge City, with a frontal boundary draped northeast into northern Missouri. Meanwhile, radar and satellite reveal an MCV moving east through southern KS. The atmosphere is basically uncapped west of the MCV, with eroding inhibition south and east of the MCV/frontal boundary (ie. across southern KS). While there could be some subtle subsidence in the wake of the MCV, it still appears that low-level convergence, modest WAA, and diabatic heating should be sufficient for convection to redevelop in the wake of the MCV. Additionally, convection will continue to develop along/south of the MCV across SE KS (where lifting will be enhanced). The key takeaway here is that the MCV, as is often the case, adds a little wrinkle to the forecast, especially if subsidence/drying behind it is more pronounced that short-term models suggest. If that were to be more pronounced, convection could be less widespread than forecast for south-central KS later today, despite the weak cap. Lastly, isolated convection will be possible along the I-70 corridor where a residual synoptic boundary resides. Of note, while very conditional, a funnel cloud/brief tornado threat cannot be ruled out across southern KS this afternoon where low- level convergence is maximized in the presence of steep low-level instability (100-200 j/kg 3CAPE). Forecast sounding off the RAP, and actual SFC obs, even show a little backing of the SFC winds east of the Dodge City low (across southern KS), which could add a little low- level turning to the environment. Overall, though, this threat looks pretty conditional due to weak shear, in general, and a lack of stronger instability. Watch for later updates in case this threat changes. Otherwise, we still expect intense rainfall rates with PWats running in the 1.5-2"+ range. We've already seen some higher rainfall rates this morning just with showers, and these rates should be enhanced where thunderstorms occur. If enough destabilization can occur, the combination of high PWats and moderate instability could still support some wet microbursts with 50-60 mph gusts possible. Convection should linger well into the night, and possibly even into Friday morning. For this reason, I extended the Flood Watch out through Friday morning. With time, though, low to mid- level drying from west to east may help to lower the coverage of storms by Friday afternoon. There is still some uncertainty with how far south the above- mentioned frontal boundary will get on Friday. The general model consensus is for the front to get hung up in OK, with the best chance of renewed convection Friday afternoon/evening from the Flint Hills of SE KS south into northern OK. From Friday night through Sunday, the main forecast challenge will be focused on whether or not this front can return north and, if so, how far. This front will serve as a focus for convective development through the weekend, and could also serve as an MCS track for any convective clusters developing to our NW/N. Monitoring the boundary will have to be a day-to-day mesoanalysis challenge, so stay tuned for updates on where the greatest risk of storms, flooding, and marginally severe weather will be. Martin .LONG TERM...(Monday through Thursday) Issued at 237 PM CDT Thu Jul 15 2021 An upper level trough is still forecast to push south from the Central Plains into the Southern Plains by early next week, with ridging developing from the NRN Rockies into the NRN Plains. Locally, the risk of storms should gradually end from north to south, especially by TUE/WED. Drier conditions and below-climo temps appear likely TUE/WED, with warming temps possible by late next week as ridging tries to build south into the Central Plains. Martin && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Jul 15 2021 Low pressure continued to hover over portions of SC KS. This was pushing across an area of moderate to heavy rain for much of the area. KICT and KHUT have cleared the precipitation for now and it should be moving into KCNU shortly. The frontal boundary extends to the NE across portions of central KS into the far NE sections. Some clearing or thinning of the clouds is occurring behind and along the boundary. This should destabilize the environment to trigger more TRW this afternoon. Main issue will be downburst winds in and around the rainshafts. However, KICT and possibly KHUT and KCNU may experience slightly stronger storms where a little better instability is present and low end severe hail is also possible. Heavy rains are likely in all areas with the trw/rw, so vsbys could become an issue. Models hint at low cigs between 1k to 1.5K towards 12z. I have edged in that direction but not totally due to lower confidence. Later tafs will have a better grasp. Towards the end of the taf fcst, the skies should begin to clear or thin out. && .HYDROLOGY... Issued at 237 PM CDT Thu Jul 15 2021 Moderate instability combined with a very moist airmass will continue to support intense rainfall rates with convection through the weekend. The location of the heaviest rainfall through Friday morning appears to be focused across southern KS, with less certainty over the weekend. Through Friday, it looks like 1-3" of rain will be common across southern KS, but there will probably be locally-enhanced areas of 3-5+" rainfall amounts, especially SE KS. Those are the areas where flash flooding will be possible. Of note, though, flash flood guidance is fairly high (2-4"), so we may not be dealing with a widespread flooding event for now. We'll continue to monitor this potential, though, especially with any cumulative effect if later rounds of storms impact the area this weekend. For now, we'll plan to keep the ongoing Flood Watch as is, but some adjustments are likely as we get a better handle on the evolution through tonight. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 71 90 / 60 10 20 40 Hutchinson 67 88 68 91 / 40 10 20 30 Newton 67 86 68 89 / 60 10 20 40 ElDorado 68 84 69 89 / 70 10 20 40 Winfield-KWLD 69 88 70 91 / 70 20 20 40 Russell 66 89 67 91 / 10 0 20 30 Great Bend 66 88 67 89 / 10 0 20 30 Salina 67 88 67 91 / 30 0 10 30 McPherson 66 87 67 89 / 40 10 20 30 Coffeyville 70 86 70 89 / 80 50 30 40 Chanute 69 84 70 89 / 90 40 20 40 Iola 69 83 70 87 / 90 30 20 30 Parsons-KPPF 69 86 70 89 / 80 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for KSZ049-051>053-067>072- 082-083-091>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...CWH HYDROLOGY...RM
Hazardous weather outlook, Jul 15, 2:50 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 250 PM CDT Thu Jul 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 250 PM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected to develop through tonight. These thunderstorms will be capable of intense rainfall rates, flooding, and strong winds gusts of 50 to 60 mph. A few instances of hail up to 1" in diameter cannot be ruled out, along with a brief funnel cloud. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible Friday afternoon through Monday, with a continued risk of flooding and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Special weather statement, Jul 15, 2:02 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
202 PM CDT Thu Jul 15 2021
KSZ053-151930-
Chase KS-
202 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Chase County in east central Kansas...
* Until 230 PM CDT.
* At 159 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 13 miles east of Burns, or 15 miles
east of Florence...moving northeast at 15 mph.
* Wind gusts up to 50 mph will be possible with this storm. A brief
funnel will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Bazaar and Matfield Green.
LAT...LON 3819 9635 3815 9636 3808 9655 3809 9672
3819 9680 3839 9651
TIME...MOT...LOC 1901Z 237DEG 15KT 3816 9666
BUTLERSpecial weather statement, Jul 15, 2:20 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Thu Jul 15 2021
KSZ072-096-151945-
Neosho KS-Allen KS-
220 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 245 PM CDT.
* At 216 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Chanute...moving northeast at
20 mph.
* Wind gusts up to 50 mph will be possible with this storm. A brief
funnel will be possible with this storm.
* Locations impacted include...
Chanute, Erie, Savonburg, Elsmore, Stark and Petrolia.
LAT...LON 3758 9544 3774 9550 3791 9516 3788 9508
3772 9509 3757 9509
TIME...MOT...LOC 1919Z 247DEG 16KT 3769 9537
BUTLERSpecial weather statement, Jul 15, 4:38 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
438 PM CDT Thu Jul 15 2021
KSZ094-095-152245-
Wilson KS-Elk KS-
438 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Wilson County in southeastern Kansas...
Northeastern Elk County in southeastern Kansas...
* Until 545 PM CDT.
* At 436 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Fall River, or 11 miles west of
Fredonia...moving northeast at 20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Fredonia, Buffalo, Benedict, New Albany and Coyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3760 9611 3760 9596 3773 9596 3773 9570
3751 9569 3743 9606
TIME...MOT...LOC 2138Z 240DEG 16KT 3755 9603
KETCHAMSpecial weather statement, Jul 15, 5:41 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 541 PM CDT Thu Jul 15 2021 KSZ095-096-152345- Wilson KS-Neosho KS- 541 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Wilson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... * Until 645 PM CDT. * At 539 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Altoona, or 6 miles east of Fredonia...moving east at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Thayer, Altoona, Benedict, Earlton and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3745 9577 3764 9577 3773 9537 3749 9537 TIME...MOT...LOC 2240Z 254DEG 13KT 3756 9572 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:37 AM CDT | Areal Flood Warning | ICT | Saline | 3 hr |
| Jul 15, 3:08 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 31 hr |
| Jul 15, 2:02 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Jul 15, 2:20 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| Jul 15, 4:38 PM CDT | Special Weather Statement | ICT | Wilson | 67 min |
| Jul 15, 6:08 PM CDT | Special Weather Statement | ICT | Sedgwick | 52 min |
| Jul 15, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 44 min |
| Jul 15, 6:38 PM CDT | Special Weather Statement | ICT | Neosho | 37 min |
| Jul 15, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 25 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.